Alert archive / Wyoming / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 11, NWS Cheyenne, WY

May 7, 2008Goshen County, Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 7, 2008, 6:39 PM MDT for Goshen County, Platte County, Wyoming. It was in force for 36 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2008, 6:39 PM MDT (00:39 UTC)
Expired
May 7, 2008, 7:15 PM MDT
In force
36 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Goshen County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 90 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:12 PM MDTHAIL 0.888 W Veteran, WY
May 7, 7:15 PM MDTHAIL 19 W Yoder, WY
May 7, 7:20 PM MDTFUNNEL CLOUD9 Nw Hawk Springs, WY
May 7, 7:20 PM MDTHAIL 15 Nw Hawk Springs, WYHAIL CONTINUING AT 728 PM ALSO OBSERVES FUNNEL CLOUD
May 7, 7:22 PM MDTHAIL 115 W Yoder, WYHAIL COVERING GROUND LOOKS LIKE IT SNOWED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 12:52 PM MSTTornado WatchSPC146 days

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1767 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 080039
SVRCYS
WYC015-031-080115-
/O.NEW.KCYS.SV.W.0011.080508T0039Z-080508T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
639 PM MDT WED MAY 7 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING...
  SOUTHEASTERN PLATTE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 715 PM MDT

* AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS 
STORM WAS LOCATED 8 MILES WEST OF GLOMILL RESERVOIR...OR 19 MILES 
SOUTHEAST OF WHEATLAND...  AND MOVING EAST AT 22 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLOMILL RESERVOIR BY 650 PM...
  VETERAN AND YODER BY 715 PM...

DAMAGING HAIL CAN BE EXPECTED WITH THIS STORM. TAKE COVER NOW IN A
STURDY BUILDING AND AVOID WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4204 10430 4182 10424 4177 10472 4194 10477
TIME...MOT...LOC 0039Z 258DEG 19KT 4188 10462

$$

GRIFFITH
2 follow-up statements
000 
WWUS55 KCYS 080104
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
704 PM MDT WED MAY 7 2008

WYC031-080114-
/O.CAN.KCYS.SV.W.0011.000000T0000Z-080508T0115Z/
PLATTE WY-
704 PM MDT WED MAY 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PLATTE COUNTY IS
CANCELLED...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4194 10463 4204 10430 4182 10424 4181 10433
      4181 10435 4179 10441 4180 10443 4179 10451
      4179 10462
TIME...MOT...LOC 0104Z 258DEG 19KT 4191 10445

$$

WYC015-080115-
/O.CON.KCYS.SV.W.0011.000000T0000Z-080508T0115Z/
GOSHEN WY-
704 PM MDT WED MAY 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR CENTRAL GOSHEN COUNTY...

AT 657 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING NICKEL
SIZE HAIL.  THIS STORM WAS LOCATED NEAR GLOMILL RESERVOIR...OR 20
MILES SOUTHWEST OF TORRINGTON...MOVING EAST AT 22 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  VETERAN AND YODER BY 715 PM...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4194 10463 4204 10430 4182 10424 4181 10433
      4181 10435 4179 10441 4180 10443 4179 10451
      4179 10462
TIME...MOT...LOC 0104Z 258DEG 19KT 4191 10445

$$

GRIFFITH
000 
WWUS55 KCYS 080121
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
719 PM MDT WED MAY 7 2008

WYC015-080129-
/O.EXP.KCYS.SV.W.0011.000000T0000Z-080508T0115Z/
GOSHEN WY-
719 PM MDT WED MAY 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GOSHEN COUNTY HAS
EXPIRED...

...SEVERE THUNDERSTORM WARNING FOR SOUTHERN GOSHEN COUNTY 
CONTINUES...

THE STORM HAS EXITED THE PREVIOUSLY WARNED AREA...THEREFORE THE 
ORIGINAL WARNING WILL BE ALLOWED TO EXPIRE.  THE STORM REMAINS 
SEVERE AND HAS PROMPTED A NEW WARNING AS IT MOVES EAST.  

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4194 10463 4204 10430 4182 10424 4181 10433
      4181 10435 4179 10441 4180 10443 4179 10451
      4179 10462
TIME...MOT...LOC 0104Z 258DEG 19KT 4191 10445

$$

SOWKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 1:37 PM MDT, 5 hours 2 minutes earlier.

Area forecast discussion, May 7, 1:37 PM MDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
137 PM MDT WED MAY 7 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY AFTERNOON.

TONIGHT...SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP ALONG LOW
LEVEL CONVERGENCE AXIS FROM SOUTHWEST CONVERSE COUNTY THROUGH ALBANY
COUNTY. EXPECT THUNDERSTORM COVERAGE TO CONTINUE TO INCREASE IN
AREAL COVERAGE AND INTENSITY AS THE AFTERNOON PROGRESSES WITH
DIFFERENTIAL HEATING AND APPROACH OF SYNOPTIC LIFT WITH APPROACHING
SHORTWAVE TROUGH. WITH SURFACE LOW DEVELOPING ACROSS EAST CENTRAL
WYOMING THIS EVENING AND LIFT FROM SHORTWAVE TROUGH PASSING ACROSS
NORTHERN WYOMING...WILL SEE MOST NUMEROUS THUNDERSTORMS THIS EVENING
ACROSS CONVERSE AND NIOBRARA COUNTIES ALONG LOW LEVEL CONVERGENCE
AXIS. ALTHOUGH WIND SHEAR FAVORABLE...LIMITED CAPE SUGGESTS
THUNDERSTORMS REMAINING BELOW SEVERE LEVELS. PRECIPITABLE WATER
VALUES AND MEAN STORM MOTION INDICATES AVERAGE RAINFALL AMOUNTS FROM
0.25 TO 0.50 INCH WITH LOCAL AMOUNTS UP TO ONE INCH FROM STRONGER
STORMS. ALTHOUGH WILL SEE A MESOSCALE CONVECTIVE COMPLEX FORM LATE
THIS EVENING ACROSS SOUTHEAST MONTANA AND NORTHWEST SOUTH DAKOTA...
WILL SEE SCATTERED THUNDERSTORMS AFTER MIDNIGHT ACROSS OUR WESTERN
NEBRASKA COUNTIES ALONG PASSING SURFACE TROUGH AXIS.

THURSDAY...DRIER AND MORE STABLE ATMOSPHERE WILL BE ADVECTED ACROSS
SOUTHEAST WYOMING IN THE WAKE OF THE SHORTWAVE TROUGH AND WITH
NEGATIVE THETA-E ADVECTION. STILL THOUGH...WITH TIME OF YEAR
CONSIDERATIONS AND ENOUGH LOW LEVEL MOISTURE...CANNOT RULE OUT
ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...ALTHOUGH LESS
COVERAGE THAN TODAY.

THURSDAY NIGHT...MOSTLY DRY NIGHT WITH WEST FLOW ALOFT AND LIMITED
LOW/MID LEVEL MOISTURE.

FRIDAY...FLOW ALOFT BACKS TO SOUTHWEST IN ADVANCE OF NEXT SHORTWAVE
TROUGH. WITH RETURN OF LOW/MID LEVEL THETA-E RIDGE
AXES...DIFFERENTIAL HEATING AND TYPICAL AFTERNOON
INSTABILITY...ISOLATED TO SCATTERED AFTERNOON THUNDERSTORMS ON TAP.
THUNDERSTORM INTENSITY WILL BE MITIGATED AND LIMITED BY LIMITED
CAPE.  RUBIN

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY.
PROGRESSIVE UPPER LEVEL WEATHER PATTERN EXPECTED IN THE MEDIUM RANGE
FOR THE WEEKEND AND EARLY NEXT WEEK...WITH A COUPLE OF UPPER LEVEL
TROUGH PASSAGES. COLD FRONTS ASSOCIATED WITH THE UPPER LEVEL TROUGHS
ARE NOT EXPECTED TO DROP HIGH TEMPERATURES BEYOND THE MID-40S IN
MOST AREAS...WITH SATURDAY EXPECTED TO BE THE COOLEST DAY IN THE
PERIOD. FRIDAY NIGHT AND SATURDAY WILL ALSO HAVE THE BEST CHANCES
FOR PRECIPITATION IN THE PERIOD AS THE COLD FRONT MOVES THROUGH
BENEATH THE CYCLONIC CURVED FLOW IN THE UPPER TROUGH.
TEMPERATURES ARE EXPECTED TO REBOUND TO NEAR NORMAL
VALUES...GENERALLY FROM THE MID-60S TO AROUND 70 DEGREES...ACROSS
THE AREA FOR SUNDAY AND MONDAY AS AN UPPER LEVEL RIDGE MOVES
OVERHEAD. LATE MONDAY...THE WESTERN PORTION OF THE AREA WILL BEGIN
TO SEE INCREASED SHOWER CHANCES WITH SOUTHWEST FLOW ALOFT AHEAD OF
THE NEXT UPPER LEVEL TROUGH. THE GFS MODEL IS SLIGHTLY FASTER MOVING
THIS NEXT UPPER TROUGH ACROSS THE WYOMING FRONT RANGE COMPARED TO
THE SLOWER EUROPEAN MODEL SOLUTION TUESDAY AND INTO WEDNESDAY. AT
THIS TIME...WILL HAVE AROUND CLIMATOLOGICAL PRECIPITATION CHANCES IN
ACROSS THE AREA WITH TIMING STILL IN QUESTION.

&&

.AVIATION...TONIGHT...SCATTERED THUNDERSTORMS PRODUCING GUSTY WINDS
AND LOCALIZED MVFR. LOCALIZED FOG AFTER MIDNIGHT PRODUCING MVFR.

THURSDAY...ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
WITH VFR.

THURSDAY NIGHT...VFR.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...RUBIN
LONG TERM....CARPENTER
Hazardous weather outlook, May 7, 3:30 PM MDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
330 PM MDT WED MAY 7 2008

NEZ001>003-019>021-054-055-WYZ059>070-081600-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
330 PM MDT WED MAY 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MOST
NUMEROUS ALONG A LOW LEVEL CONVERGENCE AXIS FROM BAGGS WYOMING TO
DOUGLAS WYOMING. THUNDERSTORMS WILL MOVE NORTHEAST AT 20 MPH.
SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT...MOST NUMEROUS
NEAR SURFACE LOW PRESSURE ACROSS CONVERSE AND NIOBRARA COUNTIES.
ALTHOUGH THE MAJORITY OF THE STRONGEST THUNDERSTORMS WILL PRODUCE
SMALL HAIL AND WIND GUSTS TO 50 MPH...A FEW SEVERE THUNDERSTORMS
WILL BE POSSIBLE PRODUCING LARGE HAIL AND DAMAGING WINDS. RAINFALL
AMOUNTS WILL RANGE FROM ONE QUARTER TO ONE HALF INCH WITH LOCALIZED
AMOUNTS OF ONE HALF INCH TO ONE INCH FROM THE STRONGER
THUNDERSTORMS. SCATTERED THUNDERSTORMS WILL CONTINUE AFTER MIDNIGHT
TONIGHT ACROSS THE WESTERN NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR ON THURSDAY.
WITH SCATTERED LATE DAY THUNDERSTORMS ON FRIDAY. LESS THUNDERSTORM
COVERAGE IS EXPECTED DURING THE AFTERNOONS AND EVENINGS ON
SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. AS ALWAYS...
YOUR NATIONAL WEATHER SERVICE APPRECIATES ANY WEATHER REPORTS YOU
CAN PROVIDE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

In the hours before

Local storm report, May 7, 3:48 PM MDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
348 PM MDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             10 W GLENROCK           42.86N 106.07W
05/07/2008  E0.75 INCH       CONVERSE           WY   LAW ENFORCEMENT

            I-25 MM 175

&&
Local storm report, May 7, 3:50 PM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             11 W GLENROCK           42.86N 106.07W
05/07/2008  E0.75 INCH       NATRONA            WY   LAW ENFORCEMENT

            I-25 MM 175

&&
Local storm report, May 7, 4:12 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
412 PM MDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     FUNNEL CLOUD     5 N GLENROCK            42.93N 105.86W
05/07/2008                   CONVERSE           WY   LAW ENFORCEMENT

            REPORTED BY FIRE CHIEF

0402 PM     HAIL             3 SE GLENROCK           42.83N 105.82W
05/07/2008  E1.00 INCH       CONVERSE           WY   BROADCAST MEDIA

            I-25 MM160 NICKEL TO QUARTER HAIL

&&

JHOUSE
Local storm report, May 7, 4:36 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
436 PM MDT WED MAY 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             10 SE GLENROCK          42.75N 105.72W
05/07/2008  E1.00 INCH       CONVERSE           WY   FIRE DEPT/RESCUE

&&
Special weather statement, May 7, 6:05 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
605 PM MDT WED MAY 7 2008

NEZ001-019-WYZ060-067-068-080115-
SIOUX-SCOTTS BLUFF-NIOBRARA-PLATTE-GOSHEN-
INCLUDING THE CITIES OF...HARRISON...SCOTTSBLUFF...GERING...
LUSK...WHEATLAND...GUERNSEY...TORRINGTON
605 PM MDT WED MAY 7 2008

AREAS OF LIGHT RAIN AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
MOVE TO THE EAST NORTHEAST THROUGH 7PM. WINDS GUSTING TO AROUND 40
MPH AND SMALL HAIL CAN BE EXPECTED WITH THE STORMS. RAINFALL
ACCUMULATIONS SHOULD BE AROUND A TENTH OF AN INCH.

GRIFFITH

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:17 PM MDTSevere Thunderstorm WarningCYSGoshen43 min
May 7, 7:55 PM MDTSevere Thunderstorm WarningCYSGoshen50 min
May 7, 8:43 PM MDTSevere Thunderstorm WarningCYSGoshen44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.